Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at May 11, 2023, 8:16 PM CDT for Jack County, Montague County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 8:16 PM CDT (01:16 UTC)
- Expired
- May 11, 2023, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jack County, TX, Montague County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 113 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3881 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 13.9
The text
As transmitted.
175
WGUS54 KFWD 120116
FFWFWD
TXC237-337-120415-
/O.NEW.KFWD.FF.W.0013.230512T0116Z-230512T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
816 PM CDT Thu May 11 2023
The National Weather Service in Fort Worth has issued a
* Flash Flood Warning for...
Northeastern Jack County in north central Texas...
Southwestern Montague County in north central Texas...
* Until 1115 PM CDT.
* At 816 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets, and underpasses as well as other
poor drainage and low lying areas.
* Some locations that will experience flash flooding include...
Bowie, Lake Amon G Carter and Cundiff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3343 9792 3336 9792 3335 9792 3331 9792
3330 9810 3330 9821 3347 9813 3347 9808
3347 9798 3357 9798 3357 9782 3343 9781
3343 9786 3343 9788 3343 9791
FLASH FLOOD...RADAR INDICATED
$$
StalleyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 11, 7:27 PM CDT, 49 minutes earlier.
Area forecast discussion, May 11, 7:27 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 727 PM CDT Thu May 11 2023 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Today and Friday/ A cyclone over the high plains of eastern Colorado helped force a dryline out of West Texas today. This pattern favored a bulge into the Big Country and Northwest Texas where thunderstorms developed this afternoon. Downstream ridging aloft has stifled convective attempts deeper into the humid air despite MLCAPE values approaching 5000 J/kg. Temperatures peaked in the 80s east of the boundary, but with dew points as high as the mid 70s at peak heating, heat index values have soared into the mid 90s. There is still a window for this instability to be realized, but sunset and a retreating dryline will soon close it. The main focus this evening will be the ongoing storms in our northwestern zones, which may be able to survive past nightfall as a low-level jet feeds any updrafts that try to separate from the boundary layer. Rich boundary layer moisture, a renewed blanket of stratus, and breezy surface winds will keep morning lows well above normal Friday morning. Similar to the preceding day, the clouds will gradually scatter with sunshine resulting in an unseasonably muggy afternoon. As the storm system in the Central Plains moves further away, our mid-level flow will weaken, and the dryline will stay well west of our area Friday afternoon. Considerable instability and reduced inhibition may allow for some disorganized convective initiation, but the main event will have to wait until a potent shortwave emerges from the Mexican Plateau. Showers and storms to our west and southwest will invade by Friday evening, the first round in what will be a wet weekend. 25 && .LONG TERM... /Issued 246 PM CDT Thu May 11 2023/ /Friday Night through Thursday/ A period of active weather will be ongoing by Friday night with widespread convection increasing in coverage early in the period mainly across our western and southwestern counties. This initial activity may have a severe hail/wind threat, especially west of I-35 where a reservoir of 3000+ J/kg will reside. As we get into the nighttime hours, a 40 kt low level jet will become established across Central Texas as a slow moving upper trough swings northward through the state. A blossoming of convection is expected overnight Friday night into Saturday morning with our western areas favored to see the heaviest rainfall. Broad troughing will persist across the Central CONUS through the weekend with waves of ascent overspreading North and Central TX resulting in continued shower/storm chances. Highest PoPs will be late Friday night into Saturday and again late Sunday into Sunday night. The current flood watch runs from Friday evening through Saturday evening, but it's likely that we'll see some expansion in both area/timing through this event. Widespread rainfall amounts of 2 to 4 inches are expected west of I-35 with isolated heavier amounts. The unsettled pattern will continue into next week with a slow moving upper low and weak tropospheric winds contributing to slow moving scattered showers and thunderstorms. Rain chances will continue pretty much every afternoon through next week. Dunn && .AVIATION... /NEW/ /00Z TAFs/ Concerns: storms this evening, IFR Friday morning. Dryline-induced thunderstorms remain northwest of the D10 TRACON, but will continue to disrupt northwest arrivals. Convective attempts closer to the D10 have struggled, but VCTS through mid- evening highlights the lingering potential for impacts closer to the terminals. An ensuing low-level jet may be able to maintain the ongoing cluster of storms, which could skirt the northern reaches of the D10. This low-level jet may induce some LLWS, but breezy southerly winds should keep it just below the threshold for inclusion in the TAFs. This will also help a blanket of stratus to return overnight. With richer moisture within the boundary layer, ceilings will be lower, IFR prevailing for the Metroplex TAF sites much of the morning. Some reductions in visibility will occur, but the breezier winds should preclude a repeat of Thursday morning's ground fog. VFR will prevail Friday afternoon, but the enhanced moisture beneath an inversion may keep ceilings in place longer than the preceding day. The dryline will not be in play Friday afternoon, but a few isolated showers or storms will still be possible within North Texas. A protracted rain event will begin Friday evening when showers and storms invade from the west. 25 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 72 87 69 85 69 / 20 20 40 80 50 Waco 72 84 68 80 67 / 10 20 40 80 60 Paris 71 84 67 84 67 / 50 30 30 50 40 Denton 70 87 67 83 65 / 30 30 40 70 50 McKinney 71 85 67 83 67 / 30 30 30 70 50 Dallas 72 87 70 84 69 / 20 20 40 70 50 Terrell 72 85 69 85 67 / 20 30 30 70 40 Corsicana 73 87 71 85 69 / 10 20 30 70 40 Temple 71 85 67 80 65 / 10 20 40 80 60 Mineral Wells 70 90 66 81 65 / 30 30 60 90 60 && .FWD WATCHES/WARNINGS/ADVISORIES... Flood Watch from Friday evening through Saturday evening for TXZ141>144-156>160-174. &&
Hazardous weather outlook, May 11, 7:33 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 733 PM CDT Thu May 11 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121100- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 733 PM CDT Thu May 11 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Thunderstorms will be possible tonight, primarily north of the I-20 corridor. Some of the storms may be severe with large hail and damaging winds. Tornadic supercells may accompany the activity this evening in areas northwest of the Metroplex. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will become more likely and widespread across western parts of the region late Friday and into early Saturday morning. Strong to severe storms will be possible with damaging winds and large hail as the primary hazards. In addition, localized very heavy rainfall across western North and Central Texas may result in a few instances of flooding or flash flooding. A Flood Watch is in effect for portions of Central Texas from Friday evening through Saturday evening. Daily instances of scattered thunderstorms containing heavy rainfall are anticipated the rest of the weekend and into early next week. Widespread severe weather is not anticipated. However, strong storms with small hail and gusty winds are possible, especially during the daylight hours. In addition, a few instances of flooding or flash flooding will remain possible daily where soils become saturated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 11, 5:37 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
537 PM CDT Thu May 11 2023
TXZ091-101-112300-
Montague TX-Jack TX-
537 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of southwestern
Montague and northern Jack Counties through 600 PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newport, or 13 miles southwest of Bowie, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bowie, Jacksboro, Lake Amon G Carter, Newport, Cundiff, Stoneburg,
Fruitland, Postoak and Lost Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM CDT for north central
Texas.
&&
LAT...LON 3358 9769 3343 9785 3343 9792 3336 9792
3320 9821 3329 9836 3347 9820 3347 9798
3370 9798 3372 9796
TIME...MOT...LOC 2236Z 212DEG 23KT 3342 9801
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JLDunnSpecial weather statement, May 11, 6:10 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
610 PM CDT Thu May 11 2023
TXZ101-112330-
Jack TX-
610 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of southwestern Jack
County through 630 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryson, or 10 miles west of Jacksboro, moving northeast at 30 mph. A
severe thunderstorm also continues to impact the northeast parts of
Jack County.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jacksboro, Bryson, Fort Richardson State Park and Jermyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3323 9842 3333 9831 3322 9815 3301 9842
3304 9843
TIME...MOT...LOC 2303Z 216DEG 26KT 3320 9833
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JLDunnLocal storm report, May 11, 6:22 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
622 PM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 7 WNW JACKSBORO 33.26N 98.27W
05/11/2023 E0.88 INCH JACK TX EMERGENCY MNGR
&&
MSSLocal storm report, May 11, 7:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
739 PM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 3 SW BOWIE 33.53N 97.88W
05/11/2023 E1.00 INCH MONTAGUE TX EMERGENCY MNGR
&&
MSSLocal storm report, May 11, 7:45 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
745 PM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 9 NE JACKSBORO 33.31N 98.04W
05/11/2023 E1.00 INCH JACK TX EMERGENCY MNGR
WEST OF CUNDIFF ON 1810.
&&
MSSLocal storm report, May 11, 8:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
801 PM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 6 WNW CHICO 33.31N 97.90W
05/11/2023 E1.00 INCH WISE TX STORM CHASER
&&
MSSThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:11 PM CDT | Tornado Warning | FWD | Jack | 49 min |
| May 11, 7:32 PM CDT | Severe Thunderstorm Warning | FWD | Montague | 43 min |
| May 11, 7:38 PM CDT | Tornado Warning | FWD | Wise | 37 min |
| May 11, 7:46 PM CDT | Severe Thunderstorm Warning | FWD | Jack | 59 min |
| May 11, 7:59 PM CDT | Tornado Warning | FWD | Jack | 16 min |
| May 11, 8:10 PM CDT | Tornado Warning | FWD | Wise | 25 min |
| May 11, 8:24 PM CDT | Special Weather Statement | FWD | Palo Pinto | 36 min |
| May 11, 8:45 PM CDT | Severe Thunderstorm Warning | FWD | Palo Pinto | 60 min |
| May 11, 9:09 PM CDT | Tornado Warning | FWD | Palo Pinto | 51 min |
| May 11, 9:44 PM CDT | Tornado Warning | FWD | Palo Pinto | 31 min |
| May 11, 10:12 PM CDT | Severe Thunderstorm Warning | FWD | Palo Pinto, Parker | 63 min |
| May 11, 10:49 PM CDT | Areal Flood Advisory | FWD | Palo Pinto, Parker | 3 hr |
| May 11, 11:01 PM CDT | Tornado Warning | FWD | Palo Pinto | 23 min |
| May 11, 11:09 PM CDT | Severe Thunderstorm Warning | FWD | Erath, Palo Pinto | 66 min |
| May 11, 11:39 PM CDT | Flash Flood Warning | FWD | Palo Pinto | 3 hr |
| May 11, 11:47 PM CDT | Tornado Warning | FWD | Palo Pinto | 28 min |
| May 12, 12:13 AM CDT | Severe Thunderstorm Warning | FWD | Palo Pinto | 30 min |
| May 12, 2:37 AM CDT | Areal Flood Warning | FWD | Palo Pinto | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.